Do Your Statin Drugs Cause Muscle Pain?

Myalgia or muscle pain is a common complaint made by patients on cholesterol-lowering “statin” drugs. Oftentimes the muscle pain, cramps, weakness, and tenderness become intolerable and patients must discontinue statin drug therapy.

Consequences of Low Vitamin D

A study of over 5,500 patients averaging 56 years old found a correlation between vitamin D deficiency, statin* use, and the development of statin-induced myalgia (SIM). Vitamin D blood levels of 30-40 ng/mL are considered ideal. When patients had low vitamin D levels  (≤15 ng/mL) at the time they started on the statin drug, SIM was accurately predicted.

*60% of the patients used Atorvastatin, a.k.a. Lipitor®
 29% of the patients used Simvastatin, a.k.a. Zocor®

In another study presented at the American Heart Association (AHA) Scientific Sessions, the following results were presented:

  • 81.3% had SIM when vitamin D levels <30 ng/mL
  • 17.6% had SIM when vitamin D levels >30 ng/mL
  • 62.1% had SIM when vitamin D levels <20 ng/mL
  • Four-fold higher rate of statin-induced myalgias occurred when vitamin D levels <20 ng/mL

They found low vitamin D is common in patients with hyperlipidemia
(abnormal lipid levels) — i.e., high cholesterol, high LDLs, low HDLs, high triglycerides.

Treatment for Statin Intolerance

Consult with your physician about your intolerance to your prescribed statin medication. Statin-induced myalgias are often treated by:     Continue reading “Do Your Statin Drugs Cause Muscle Pain?”